Home › Welcome to the ADDitude Forums › For Adults › Treating Your ADHD › I need advice for my high tolerance to Ritalin, help me please. › Reply To: I need advice for my high tolerance to Ritalin, help me please.
My son had the same issue with ADHD medication — it kept loosing effectiveness every 2 months, like clockwork. We’d increase, and the same thing would happen. Then, the higher doses were too much medication for him and he had all kinds of bad side effects.
We tried all sorts of combinations and still no luck. Then, his doctor suggested we try an old influenza medication called Amantadine, that was sometimes used for Parkinson’s now. It helped his medication work at one dosage for 2 years. Unfortunately, that built up in his system and started causing severe fear episodes, but I think that’s rare.
Definitely talk with your psychiatrist. Some people skip medication a day or two each week to try to keep it from losing effectiveness. It could be that the other type of stimulants (amphetamines) could work better for you.
And some physicians say this is a symptom of other biological issues, like food allergies/sensitivities, vitamin deficiencies, etc.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism